Alert archive / New York / Freeze Watches in 2021

Freeze Watch 3, NWS New York, NY

April 20, 2021Orange County, Putnam County, New York; Greater Bridgeport Planning Region, Naugatuck Valley Planning Region, Connecticut; Passaic County, New Jersey

NWS New York, NY issued this freeze watch at Apr 20, 2021, 8:48 PM EDT for Orange County, Putnam County, New York; Greater Bridgeport Planning Region, Naugatuck Valley Planning Region, Connecticut; Passaic County, New Jersey. It took effect at Apr 22, 2021, 2:00 AM EDT. It was in force for .

The area

The counties it named.

The facts

Issued
Apr 20, 2021, 8:48 PM EDT (00:48 UTC)
In effect from
Apr 22, 2021, 2:00 AM EDT
Expired
Apr 21, 2021, 3:41 AM EDT
In force
Issued by
NWS New York, NY

Counties Greater Bridgeport Planning Region, CT, Naugatuck Valley Planning Region, CT, Passaic County, NJ, Orange County, NY, Putnam County, NY

The radar

The Brookhaven radar (KOKX), 89 km from the middle of the area, began a volume at 00:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Brookhaven, NY (KOKX), launched 00:00Z, 0.8 hours before the alert went out and 89 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Brookhaven, NY at 00:00Z on 2021-04-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Brookhaven, NY at 00:00Z on 2021-04-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 152 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1938 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
152 m²/s²
0-3 km storm-relative helicity
161 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

200 
WWUS71 KOKX 210048
NPWOKX

URGENT - WEATHER MESSAGE
National Weather Service New York NY
848 PM EDT Tue Apr 20 2021

CTZ005-006-NJZ002-NYZ067-068-211000-
/O.NEW.KOKX.FZ.A.0003.210422T0600Z-210422T1300Z/
Northern Fairfield-Northern New Haven-Western Passaic-Orange-
Putnam-
848 PM EDT Tue Apr 20 2021

...FREEZE WATCH IN EFFECT FROM LATE WEDNESDAY NIGHT THROUGH
THURSDAY MORNING...

* WHAT...Sub-freezing temperatures as low as 30 possible.

* WHERE...In New Jersey, Western Passaic County. In Connecticut, 
  Northern Fairfield and Northern New Haven Counties. In New 
  York, Orange and Putnam Counties.

* WHEN...From late Wednesday night through Thursday morning.

* IMPACTS...Freezing conditions could kill crops, other sensitive
  vegetation and possibly damage unprotected outdoor plumbing.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold. To prevent
freezing and possible bursting of outdoor water pipes they should
be wrapped, drained, or allowed to drip slowly. Those that have
in-ground sprinkler systems should drain them and cover above-
ground pipes to protect them from freezing.

&&

$$
1 follow-up statement
858 
WWUS71 KOKX 210741
NPWOKX

URGENT - WEATHER MESSAGE
National Weather Service New York NY
341 AM EDT Wed Apr 21 2021

CTZ005-006-NJZ002-NYZ067-068-212100-
/O.UPG.KOKX.FZ.A.0003.210422T0600Z-210422T1300Z/
/O.NEW.KOKX.FZ.W.0003.210422T0600Z-210422T1300Z/
Northern Fairfield-Northern New Haven-Western Passaic-Orange-
Putnam-
341 AM EDT Wed Apr 21 2021

...FREEZE WARNING IN EFFECT FROM 2 AM TO 9 AM EDT THURSDAY...

* WHAT...Sub-freezing temperatures around 30 expected.

* WHERE...In New Jersey, Western Passaic County. In Connecticut, 
  Northern Fairfield and Northern New Haven Counties. In New 
  York, Orange and Putnam Counties.

* WHEN...From 2 AM to 9 AM EDT Thursday.

* IMPACTS...Freeze conditions will kill crops, other sensitive 
  vegetation and possibly damage unprotected outdoor plumbing.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold. To prevent
freezing and possible bursting of outdoor water pipes they should
be wrapped, drained, or allowed to drip slowly. Those that have
in-ground sprinkler systems should drain them and cover above-
ground pipes to protect them from freezing.

&&

$$

What forecasters said that day

The local office's own words before this freeze watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New York, NY wrote its last area forecast discussion before this freeze watch went out at Apr 20, 7:59 PM EDT, 49 minutes earlier.

Area forecast discussion, Apr 20, 7:59 PM EDT, 49 minutes before
Area Forecast Discussion
National Weather Service New York NY
759 PM EDT Tue Apr 20 2021

.SYNOPSIS...
High pressure moves farther offshore tonight as a cold front
approaches from the west. Low pressure develops along this
front late tonight, which then strengthens on Wednesday as the
system moves across the region. The low then moves over the
Canadian Maritimes Thursday as high pressure builds to the south
and west. The high will then be in control into the first part
of the weekend. A coastal low pressure system brings in the next
chance for rain Sunday.

&&

.NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/...
High pressure shifts off shore overnight and a mid-level trough
digs deep into the Great Lakes region come early tomorrow
morning. Wind speeds remain rather light from metro NYC and
west, while Long Island and the sound maintain a steady south
wind between 10 and 15 knots. Overnight, temperatures in and
around metro NYC fall to the mid 50s and the outlaying suburbs
fall to the upper 40s and low 50s. We've left POPs low
overnight, but HREF model guidance does show an early morning
batch of showers well ahead of the cold front.

&&

.SHORT TERM /6 AM WEDNESDAY MORNING THROUGH WEDNESDAY NIGHT/...
The low pressure wave will lift across Southern New England on
Wednesday, dragging the cold front across the region. Strong
dynamics with the middle and upper level shortwave, divergence
aloft, and convergence along the front will provide deep layered
lift. The most organized forcing looks to lie along and just
ahead of the frontal boundary. While a few showers cannot be
ruled out in the morning, the bulk of the convection will move
across the region in the afternoon and evening. SPC has western
areas of the CWA in a marginal risk for severe storms. Higher
resolution models continue to signal the development of a line
of showers and embedded thunderstorms quickly moving across the
area from west to east from midday to mid afternoon along and
west of the Hudson River, and mid to late afternoon east of the
Hudson River. For the areas in the marginal risk have included
enhanced wording of gusty winds, as this will be the primary
threat. The line should be moving offshore in the early
evening. Have followed closely to the simulated reflectivity
fields for general PoP timing as the guidance seems to have a
relatively good handle the line. The major differences lie in
the exact timing.

The amount of destabilization is also a bit uncertain, but model
soundings indicate about 500 to 750 J/kg of SBCAPE from around
the NYC metro on north and west coinciding with about 35-50 kt
of low level flow. Surface based instability drops off to near
zero across much of southern Connecticut and central and eastern
Long Island due to a stronger maritime low level inversion.
However, have mentioned chance of thunder here as well due to
the strong dynamics and elevated instability. This should
however prevent any severe storms further east as the line
encounters the more stable low level air, and thus no enhanced
wording across this region. There are no flooding concerns with
the line as it will be moving fairly quickly across a given
area.

Southerly winds may gusts 20 to 30 mph ahead of the front
outside of the line of showers and embedded thunderstorms.
Strong cold and dry advection takes places behind the cold front
Wednesday evening and Wednesday night. Winds will shift to the
W and NW and could gust 25 to 35 mph at night with the strong
cold advection. Highs during the day on Wednesday should be in
the 60s. If clouds are not as extensive early in the day, the
locations away from the coast could warm a few degrees higher
than currently forecast. Temperatures crash behind the front and
should drop into the lower to middle 30s by early Thursday
morning. The growing season does begin across the interior zones
on April 21 and temperatures may hit the freezing mark early
Thursday. The strong winds will prevent any frost development.

&&

.LONG TERM /THURSDAY THROUGH TUESDAY/...
Gusty winds continue on Thursday as the low pressure
strengthens while moving over the Canadian Maritimes. High
pressure also builds to our south and west, creating a strong
pressure gradient over the region. W-NW wind gusts 25 to 35 mph
are likely, and could reach 40 mph near the coast. There is a
low chance for a few gusts up to 45 mph, especially given the
deep mixed layer indicated by forecast soundings. Highs on
Thursday will be well below normal in the upper 40s inland to
the lower 50s near the coast. Winds weaken some Thursday night,
but should still remain gusty enough to preclude frost again.
Lows will be in the middle to upper 30s for most locations.

High pressure will build to the south and west through Friday and
then off the Mid Atlantic coast Saturday.

A progressive, yet amplifying upper trough over the Mississippi
Valley on Saturday will move across the area on Sunday. Global
models are in good agreement with a strong frontal wave developing
over the Carolinas Saturday and passing near or just south of Long
Island on Sunday. This would bring rain to the region Saturday night
into Sunday. High pressure will then follow early next week.

Temperatures will rebound to normal or even slightly higher
through Saturday. Sunday could be cooler depending on how much
interaction there is with the northern branch. Generally, stayed
close to the NBM, but leaned bit lower for Sunday.

&&

.AVIATION /00Z WEDNESDAY THROUGH SUNDAY/...
High pressure tonight, with a cold front passing through during
Wednesday afternoon.

VFR tonight through Wednesday morning. Expecting showers and
thunderstorms Weds afternoon with cold front moving through.
TSTMs most likely 19-21z for the city terminals. MVFR cigs with
IFR vsbys possible in TSTMs.

Southerly sea breezes weaken as the evening progresses, with
light southerly or variable winds inland. Winds otherwise mostly
around 10 kt or less for the late night hours. Southerly winds
increase through the day Weds as the front approaches. Should
tstms occur, gusts over 40kt possible. Winds still gust 30-35 kt
late in the day/evening as they arrive from the NW.

  ...NY Metro (KEWR/KLGA/KJFK/KTEB) TAF Uncertainty...

No unscheduled amendments expected for tonight.

.OUTLOOK FOR 00Z THURSDAY THROUGH SUNDAY....
.Thursday...VFR. WNW gusts 25-30kt.
.Friday...VFR. WNW gusts 20-25kt.
.Saturday...Mainly VFR, chance of MVFR/IFR in rain at night.
.Sunday... MVFR/IFR in rain.

Detailed information, including hourly TAF wind component forecasts,
can be found at: http:/www.weather.gov/zny/n90

&&

.MARINE...
Sub-SCA conditions continue through tonight. S flow increases
ahead of a strong cold front on Wednesday, with SCA conditions
likely on the ocean waters in the morning and on all waters by
the afternoon. The cold front moves across the waters by
evening. A small craft advisory has been issued for the ocean
waters beginning Wednesday morning, and a Gale Warning continues
for frequent gusts over 34 knots Wednesday night into Thursday.
The SCA on the non ocean waters continues Wednesday night and
will continue into Thursday.

Lingering SCA conditions likely on Friday in a gradually
diminishing west flow, especially on the ocean. All areas will
briefly fall below SCA criteria on Saturday before a coastal low
impacts the area late saturday night into Sunday.

&&

.HYDROLOGY...
No hydrologic impacts are expected through the week.

&&

.OKX WATCHES/WARNINGS/ADVISORIES...
CT...None.
NY...None.
NJ...None.
MARINE...Small Craft Advisory from noon Wednesday to 6 AM EDT Thursday
     for ANZ331-332-335-338-340-345.
     Small Craft Advisory from 6 AM to 6 PM EDT Wednesday for
     ANZ350-353-355.
     Gale Warning from 6 PM Wednesday to 6 PM EDT Thursday for
     ANZ350-353-355.

&&

SYNOPSIS...
NEAR TERM...
SHORT TERM...
LONG TERM...
AVIATION...JC
MARINE...
FIRE WEATHER...
HYDROLOGY...
Hazardous weather outlook, Apr 20, 5:45 PM EDT, 3 hours 3 minutes before
Hazardous Weather Outlook
National Weather Service New York NY
545 PM EDT Tue Apr 20 2021

CTZ009-NJZ002-004-006-103>108-NYZ067>075-176>179-211000-
Southern Fairfield-Western Passaic-Eastern Passaic-Hudson-
Western Bergen-Eastern Bergen-Western Essex-Eastern Essex-
Western Union-Eastern Union-Orange-Putnam-Rockland-
Northern Westchester-Southern Westchester-New York (Manhattan)-Bronx-
Richmond (Staten Island)-Kings (Brooklyn)-Northern Queens-
Northern Nassau-Southern Queens-Southern Nassau-
545 PM EDT Tue Apr 20 2021

This Hazardous Weather Outlook is for southern Connecticut,
northeastern New Jersey and southeastern New York.

.DAY ONE...Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Isolated strong to severe thunderstorms are possible Wednesday
afternoon and early evening, with damaging winds as the primary
threat.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed. Please safely report significant
weather conditions while following local, state, and CDC guidelines.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

CTZ005>008-010>012-NYZ078>081-211000-
Northern Fairfield-Northern New Haven-Northern Middlesex-
Northern New London-Southern New Haven-Southern Middlesex-
Southern New London-Northwest Suffolk-Northeast Suffolk-
Southwest Suffolk-Southeast Suffolk-
545 PM EDT Tue Apr 20 2021

This Hazardous Weather Outlook is for southern Connecticut and
southeastern New York.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time that would meet NWS
warning criteria.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

ANZ331-332-335-338-340-345-211000-
Long Island Sound East of New Haven CT/Port Jefferson NY to the
Mouth of the Connecticut River-
Long Island Sound East of the Mouth of the Connecticut River-
Long Island Sound West of New Haven CT/Port Jefferson NY-
New York Harbor-Peconic and Gardiners Bays-
South Shore Bays from Jones Inlet through Shinnecock Bay-
545 PM EDT Tue Apr 20 2021

This Hazardous Weather Outlook is for New York Harbor, Long Island
Sound, and the Long Island bays.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time that would meet NWS
warning criteria.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

ANZ350-353-355-211000-
Moriches Inlet NY to Montauk Point NY out 20 nm-
Fire Island Inlet NY to Moriches Inlet NY out 20 nm-
Sandy Hook NJ to Fire Island Inlet NY out 20 nm-
545 PM EDT Tue Apr 20 2021

...GALE WARNING IN EFFECT FROM 6 PM WEDNESDAY TO 6 PM EDT THURSDAY...

This Hazardous Weather Outlook is for the Atlantic coastal waters.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Gale Warning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

The office that day

Everything else NWS New York, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 21, 3:41 AM EDTFreeze WarningOKXOrange, Putnam, Rockland, Westchester29 hr
Apr 21, 10:58 AM EDTSpecial Weather StatementOKXNassau47 min
Apr 21, 12:52 PM EDTSpecial Weather StatementOKXSuffolk23 min
Apr 21, 1:23 PM EDTSpecial Weather StatementOKXOrange, Rockland67 min
Apr 21, 1:41 PM EDTSevere Thunderstorm WarningOKXOrange, Rockland64 min
Apr 21, 2:05 PM EDTSpecial Weather StatementOKXBronx, Kings, Nassau, New York, Putnam, Queens and 2 more85 min
Apr 21, 2:10 PM EDTSevere Thunderstorm WarningOKXPutnam50 min
Apr 21, 2:12 PM EDTSevere Thunderstorm WarningOKXBronx, Nassau, New York, Queens, Westchester48 min
Apr 21, 2:14 PM EDTSpecial Marine WarningOKX61 min
Apr 21, 2:28 PM EDTSevere Thunderstorm WarningOKXWestchester47 min
Apr 21, 2:34 PM EDTSpecial Marine WarningOKX86 min
Apr 21, 2:53 PM EDTSevere Thunderstorm WarningOKXPutnam, Westchester67 min
Apr 21, 3:07 PM EDTSpecial Marine WarningOKX113 min
Apr 21, 3:17 PM EDTSevere Thunderstorm WarningOKXNassau, Suffolk19 min
Apr 21, 12:59 PM EDTSpecial Weather StatementOKX46 min
Apr 21, 4:02 PM EDTSpecial Weather StatementOKX58 min

Nearby

Freeze Watches in New York, 2021Freeze Watches in Connecticut, 2021Freeze Watches in New Jersey, 2021Every freeze watch in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.